MAUDE Adverse Event Report: INION OY INION HEXALON BIOABSORBABLE INTERFERENCE SCREW

INION OY INION HEXALON BIOABSORBABLE INTERFERENCE SCREW
Model Number ACL-4103
Medical Device Problem Codes Biocompatibility (2886); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cyst(s) (1800); Foreign Body Reaction (1868); Pain (1994)
Date of Event 09/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
39-year-old male had a double bundle acl reconstruction surgery in spring 2019 where the graft fixations were performed with inion hexalon bioabsorbable interference screws.The knee recovered well after the operation but approximately 5 years after the acl reconstruction surgery a small cyst developed in front of the entrance of the tibial screw tunnel (pretibial cyst).In the mri image tibial tunnel cysts and a pretibial cyst measuring 15 x 13 x 16 mm were observed together with mild spongy bone edema surrounding the tibial tunnel cysts.Also, a connection between the pretibial cyst and the screw tunnel was seen.Approximately 5 years after the acl reconstruction surgery, the pretibial cyst was opened and emptied by a surgeon.
 
Additional Manufacturer Narrative
Approximately 5 years after acl reconstruction surgery, where the graft fixations were performed with inion hexalon interference screws, a small cyst developed in front of the entrance of the tibial screw tunnel (pretibial cyst).The patient experienced some pain symptoms due to the cyst and wanted it to be removed.An mri was taken prior to the opening and drainage of the cyst.According to the radiologist's report, the mri image showed a generally calm postoperative state following the acl reconstruction and mcl surgery, however, as a postoperative phenomenon, tibial tunnel cysts and a pretibial cyst measuring 15 x 13 x 16 mm was observed together with mild spongy bone edema surrounding the tibial tunnel cysts.Also, a connection between the pretibial cyst and the screw tunnel was seen and based on this the surgeon evaluated that the pretibial cyst liquid was degradation material of the bioabsorbable inion hexalon screw.No visible screw was left in the screw tunnel in mri anymore, only liquid.The pretibial cyst was opened and emptied (b)(6) 2024 by a surgeon and yellow clear liquid came out from inside the cyst.According to the surgeon the situation could have been handled also non-operatively and just wait the cyst to dissolve naturally.According to the surgeon, the pretibial cyst has now disappeared after operation but the process where the tibial tunnel cysts will turn into bone still takes time.Tunnel cysts sometimes occur after acl reconstruction operations which is related to the normal screw absorption process.Some of the tunnel cysts that occur have already turned into bone at the 5-year mark as stated by the operating surgeon but with this patient however, a tibial tunnel cyst was still observed at 5-years.Additionally with this patient there was still a narrow connection from the tibial tunnel to the surface of the bone and as a result, the content of the tibial tunnel cyst was able to drip to the bone surface due to the influence of gravity, creating an external cyst.It is likely that this incident is related to inion hexalon interference screw degradation.Sometimes transient local fluid accumulation may occur in sterile circumstances.Also, cyst formation has been observed at times when the device degrades.This information is also enclosed in the inion hexalon bioabsorbable interference screw instructions for use.

Brand Name
INION HEXALON BIOABSORBABLE INTERFERENCE SCREW
Common Device Name
INTERFERENCE SCREW
Manufacturer (Section D)
INION OY
lääkärinkatu 2
tampere, 33520
FI  33520
Manufacturer (Section G)
INION OY
lääkärinkatu 2
tampere, 33520
FI   33520
Manufacturer Contact
kati marttinen
lääkärinkatu 2
tampere, 33520
FI   33520
MDR Report Key20394866
Report Number3003407235-2024-00007
Device Sequence Number20819368
Product Code HWC
UDI-Device Identifier06438408002441
UDI-Public06438408002441
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K021280
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/01/2021
Device Model NumberACL-4103
Device Catalogue NumberACL-4103
Device Lot Number1812036
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2024
Initial Report FDA Received Date10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/01/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age39 YR
Patient SexMale